Case Presentation: A 40-year-old woman with a history of anxiety presented with one week of diffuse abdominal pain, associated with constipation, decreased oral intake, nausea, and bilious emesis three times a day. She was admitted to an outside hospital one month prior with similar symptoms and treated for pneumonia. The patient lives alone and denied recent travel, alcohol abuse, or toxic ingestion. On admission, vital signs were notable for an elevated blood pressure and physical examination revealed a diffusely tender abdomen. Laboratory studies were remarkable for a metabolic alkalosis (pH 7.51) with an anion gap of 24 mmol/L, elevated lactate (5.9 mmol/L), and erythrocytosis (Hgb 16.3 g/dL). Imaging included a CT abdomen/pelvis with IV contrast demonstrating biliary sludge. Hepatobiliary iminodiacetic acid (HIDA) scan and transvaginal ultrasound were both unremarkable. The working diagnosis included partial gastric outlet obstruction vs. idiopathic gastroparesis vs. peptic ulcer disease, and she was treated with bowel rest, IV pantoprazole, antiemetics, analgesics, and intravenous fluid resuscitation. On hospital day 3, her abdominal pain improved, and she began to tolerate a regular diet. However, the serum lactate level remained persistently elevated (peak of 7.0 mmol/L). On day 4, she was noted to be hypertensive and tachycardic. Electrocardiogram revealed new T wave inversions in leads V3-V6 and elevated troponin levels. The patient was treated for presumed NSTEMI with aspirin, clopidogrel, and heparin drip. Transthoracic echocardiogram showed severe segmental left ventricular systolic dysfunction with an estimated ejection fraction of 20-25%. On day 5, she developed acute encephalopathy, hand tremors, and horizontal and vertical nystagmus. Magnetic resonance imaging of the brain showed a flair in bilateral thalami, concerning for Wernicke encephalopathy. She was subsequently started on high-dose intravenous thiamine, which resulted in dramatic and rapid reversal in the her mental status, resolution of the elevated lactate, and complete recovery of left ventricular systolic function on repeat echocardiogram. The unifying diagnosis of thiamine (vitamin B1) deficiency leading to wet beriberi, dry beriberi, and gastrointestinal beriberi was made. Our patient later admitted to consuming one bottle of wine daily and maintaining a poor diet due to stress related to the COVID-19 pandemic. The patient was discharged home on daily oral thiamine.
Discussion: Thiamine deficiency is a pervasive problem in the developing world, and although rare in the United States, it should be considered in individuals with malnutrition and alcohol abuse. If not recognized and treated early, thiamine deficiency can lead to unnecessary health care expenditures and even death. Organ-specific syndromes have been well described in the literature. In adults, the two most common manifestations are wet beriberi, involving the cardiovascular system, and dry beriberi, involving the nervous system. While our patient had features of both, her presenting symptoms were pathognomonic for gastrointestinal beriberi, characterized by abdominal pain nausea, vomiting, and an elevated serum lactate level.
Conclusions: Thiamine deficiency is an underestimated and potentially fatal condition that should be suspected in patients with elevated lactate, nonspecific gastrointestinal symptoms, and lab abnormalities that do not improve with supportive interventions.